Delaware, 2016Excessive Heat in Delaware, August 20, 2016
August 20, 2016 · NWS PHI · 1 event in 1 county or zone
A hot day was ongoing at a Peach Festival in Middletown, DE. Three patrons became ill due to the heat.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 3
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A hot day was ongoing at a Peach Festival in Middletown, DE. Three patrons became ill due to the heat. Details were limited in the news article.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 20, 10:46 AM EST, 1 hour 14 minutes earlier.
Area forecast discussion, Aug 20, 10:46 AM EST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1146 AM EDT SAT AUG 20 2016
.SYNOPSIS...
Weak high pressure is forecast to influence our weather through tonight.
A strong cold front is expected to approach from the west on Sunday
and it should pass through eastern Pennsylvania, northeastern Maryland,
Delaware and New Jersey on Sunday evening. High pressure is anticipated
to follow and it should build across our region during the period
from Monday through Thursday. Another cold front is forecast to approach
from the northwest on Friday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Daytime heating and the weak front to the north have created
deeper Cu and sct showers across NE NJ and more widespread
activity (outside of our CWA) across Long island NY. We will
continue to advertise the possibility for the SCT showers in the
zones and have updated POPs accordingly. Few adjustments in Temps
were made along the I-95 corridor with a bit higher numbers
needed, Elsewhere, fcst seem on target.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
Tonight, the backdoor cold front will likely decay with the
frontal system to the south lifting north as a warm front. Our
region will still see a direct southeast flow into the region
channeling in plenty of moisture. Temperatures will be slow to
fall for most of us with a few more clouds around. Still lows
should fall below 70 in most spots, low 70's for PHL. For now, the
forecast remains precipitation free despite a warm airmass in
place as any triggers for showers and thunderstorms are still
south and west of the region.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Sunday continues to appear as though it will be an active weather
day in our region. We will mention clouds and a chance of showers
during the morning hours as warm moist air continues to advect
into our region.
A strong cold front will approach from the west on Sunday
afternoon. The lift ahead of the system along with increasing
instability will result in showers and thunderstorms. The forecast
wind profiles ahead of the front suggest the potential for some
organized storms. The winds aloft should begin to veer during the
afternoon and speeds will likely be on the increase. The Storm
Prediction Center has placed much of our forecast area under a
marginal risk for severe weather.
Also, a narrow band of precipitable water values in the 2.3 to
2.4 inch range is expected to be drawn northward and into our
region ahead of the front. The developing convection should be
able to tap into the abundant moisture and there is the potential
for heavy rain along with flooding on small streams and in areas
of poor drainage.
The most significant of the weather is anticipated to move from
west to east across our forecast area ahead of the cold front,
between about 4:00 PM and 10:00 PM. The actual front is expected
to arrive in eastern Pennsylvania during the early evening and it
should pass off the coast before midnight.
High temperatures on Sunday should be mainly in the 80s with dew
point readings favoring the lower 70s.
Once the cold front passes, there will be a noticeable change in
air mass. High pressure is expected to build from the Ohio River
Valley on Monday to our region on Tuesday. The center of the high
is anticipated to pass off the coast on Wednesday.
Maximum temperatures during the period from Monday through
Wednesday are forecast to favor the lower and middle 80s in our
region, with locations in the north not getting out of the 70s,
especially on Monday and Tuesday. Dew point readings should drop
into the 50s. Overnight lows will be in the 50s and 60s.
We are expecting to be in the return flow on the back side of the
high for Thursday and Friday. As a result, there should be a
gradual increase in heat and humidity at that time. We will
mention a chance of showers and thunderstorms on Friday with a
cold front anticipated to approach from the northwest.
&&
.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Winds will stay under 10 knots from the southeast throughout much
of the day. A brief isolated shower or thunderstorm can not be
ruled out, but given the small chance of impact at a TAF site, no
inclusion in the 06z TAFS. VFR conditions for the afternoon and
evening hours today.
OUTLOOK...
Sunday and Sunday evening...Deteriorating conditions are expected
as a strong cold front approaches from the west. Showers and
thunderstorms with heavy rain and gusty winds are anticipated
during the afternoon and evening hours.
Sunday night...Conditions improving overnight as showers and
thunderstorms pass off the coast and move out to sea.
Monday through Wednesday...Mainly VFR.
&&
.MARINE...
Wave heights are expected to continue to be around one foot for
most of today likely increasing closer to two feet tonight. Winds
will continue to be from the east and southeast around 10 knots
through tonight. No SCA headlines.
OUTLOOK...
Sunday and Sunday night...No marine headlines are anticipated.
Monday and Monday night...Northwest wind gusts may approach 25
knots.
Tuesday through Wednesday...No marine headlines are anticipated.
RIP CURRENTS...
The rip current risk is expected to be low today. However, if
southeast winds this afternoon increase a bit more than expected
at the shore then some beaches could see conditions that match the
moderate risk category.
The probable risk for the development of dangerous rip currents
on Sunday is low approaching moderate.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.
&&
Synopsis...Iovino
Near Term...Po
Short Term...Gaines
Long Term...Iovino
Aviation...Gaines/Iovino/Po
Marine...Gaines/Iovino
Hazardous weather outlook, Aug 20, 3:15 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT SAT AUG 20 2016
NJZ001-007-PAZ054-055-060>062-101-103-105-210815-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
415 AM EDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST
PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS ON SUNDAY AFTERNOON AND EARLY SUNDAY EVENING MAY
PRODUCE STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE
LOCALIZED FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SUNDAY AFTERNOON AND
EVENING.
DEZ001>004-MDZ008-012-015-019-020-NJZ008>010-012>027-PAZ070-071-102-
104-106-210815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
415 AM EDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS LATE ON SUNDAY AFTERNOON AND ON SUNDAY EVENING MAY
PRODUCE STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH
DANGEROUS CLOUD TO GROUND LIGHTNING. THE HEAVY RAIN MAY CAUSE
LOCALIZED FLOODING OF SMALL STREAMS AND AREAS OF POOR DRAINAGE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SUNDAY AFTERNOON AND
EVENING.
ANZ430-431-450>455-210815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT SAT AUG 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THUNDERSTORMS LATE ON SUNDAY AFTERNOON AND ON SUNDAY EVENING MAY
PRODUCE STRONG WIND GUSTS, HAIL AND HEAVY RAINFALL, ALONG WITH
DANGEROUS CLOUD TO SURFACE LIGHTING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR SUNDAY AFTERNOON AND
EVENING.
Excessive Heat, New Castle
- When
- August 20, 12:00 PM EST
- Where
- New Castle forecast zone
- Injuries
- 3 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.578, -75.639 (the zone’s center; the record gives no point)
Three people became ill due to heat and had to be treated by emergency workers.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Michigan, August 20, 2016$5.5 million · EF1 · 7 events
- Tornado in Kentucky, August 20, 2016$100,000 · EF0 · 1 event
- Flash Flooding in Texas, August 20 to 21, 201634 events
- Tornadoes in Ohio, August 20, 2016$41,000 · EF0 · 2 events
- Tornado in Wisconsin, August 20, 2016$25,000 · EF0 · 1 event
- Flash Flooding in New York, August 20, 201610 events
- Flash Flooding in Arkansas, August 20, 20164 events
- Flash Flooding and Hail in Arizona, August 20, 20161.25 in hail · 4 events
- Tornadoes in Indiana, August 20, 2016EF0 · 3 events
- Damaging Winds in South Carolina, August 20, 201650 kt wind · 3 events
- Flash Flooding in Texas, August 20, 20162 events
- Hail and Damaging Wind in Arizona, August 20, 2016$2,000 · 52 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647919.